Alert archive / Washington / Wind Advisories in 2017

Wind Advisory 5, NWS Portland, OR

February 13, 2017

NWS Portland, OR issued this wind advisory at Feb 13, 2017, 5:31 AM PST. It took effect at Feb 13, 2017, 7:00 AM PST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2017, 5:31 AM PST (13:31 UTC)
In effect from
Feb 13, 2017, 7:00 AM PST
Expired
Feb 13, 2017, 7:41 PM PST
In force
13 hr
Issued by
NWS Portland, OR

The text

As transmitted.

681 
WWUS76 KPQR 131331
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
531 AM PST Mon Feb 13 2017

ORZ006-WAZ039-132145-
/O.NEW.KPQR.WI.Y.0005.170213T1500Z-170214T0200Z/
Greater Portland Metro Area-Greater Vancouver Area-
Including the cities of Hillsboro, Portland, Wilsonville, 
Oregon City, Gresham, Troutdale, Vancouver, Battle Ground, 
Ridgefield, Washougal, Yacolt, and Amboy
531 AM PST Mon Feb 13 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

The National Weather Service in Portland has issued a Wind
Advisory...which is in effect until 6 PM PST this evening.

* LOCATION...Areas near the mouth of the Columbia River Gorge.

* WINDS...East 25 to 30 mph with gusts to 45 mph. 

* TIMING...through 6 pm this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 mph or gusts will range between 45 and 57 mph. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$
2 follow-up statements
638 
WWUS76 KPQR 132133
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
133 PM PST Mon Feb 13 2017


ORZ006-WAZ039-140600-
/O.EXT.KPQR.WI.Y.0005.000000T0000Z-170214T0600Z/
Greater Portland Metro Area-Greater Vancouver Area-
Including the cities of Hillsboro, Portland, Wilsonville, 
Oregon City, Gresham, Troutdale, Vancouver, Battle Ground, 
Ridgefield, Washougal, Yacolt, and Amboy
133 PM PST Mon Feb 13 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING...

* LOCATION...Areas near the mouth of the Columbia River Gorge.

* WINDS...East 25 to 30 mph with gusts to 45 mph.

* TIMING...through 10 pm this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 mph or gusts will range between 45 and 57 mph. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$

For additional weather information visit our web site at
www.weather.gov/portland
520 
WWUS76 KPQR 140341
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
741 PM PST Mon Feb 13 2017

ORZ006-WAZ039-140445-
/O.CAN.KPQR.WI.Y.0005.000000T0000Z-170214T0600Z/
Greater Portland Metro Area-Greater Vancouver Area-
741 PM PST Mon Feb 13 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Portland has cancelled the Wind
Advisory.

Winds have decreased, ending the advisory.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this wind advisory went out at Feb 13, 3:07 AM PST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 13, 3:07 AM PST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Portland OR
307 AM PST Mon Feb 13 2017

.SYNOPSIS...An upper level ridge of high pres will continue to
bring dry weather and stable conditions to the forecast area through
Tuesday, with occasional high clouds. This pattern will lead to some
valley fog and low clouds for the next few nights and mornings. East
wind will increase through the Columbia River Gorge today reducing
the fog threat in areas adjacent to the Gorge and along the lower
Columbia River. The next weather system will start to bring some
precipitation to the forecast area Tuesday night and Wednesday, with
the unsettled weather continuing into Friday.

&&

.SHORT TERM...Today through Wednesday...Strengthening high pres over
the Columbia Basin and a trough of low pres along the Oregon coast
has strengthened offshore surface pres gradients through the Gorge
overnight, to 7 mb from kpdx to kdls. Models in general tighten
gradients a little more today to an estimated 9 mb, which will make
for a windy day in and near the west Gorge. With gusts in the east
Portland metro area expected on the roder of 45 mph, with go with an
advisory for wind today, before models weaken gradients a little
again tonight. Expect to see some fog or low stratus develop again
this morning at low elevations in wind protected areas west of the
Cascades. Similar pattern remains for tonight into Tue as offshore
flow continues, although the continued drying from the offshore flow
is likely to reduce the areal extent of late night and morning fog.

By Tue night models agree the upper ridge is shived south and east
enough to develop an increasingly moist sw flow into the Pacific NW.
GFS shows precipitable water values reaching about 1.3 inches by Wed
along the coast, with values over one inch spreading inland. Ssw 850
mb winds on the order of 50 kt increase moisture transport into the
region, and as the first modest shortwaves in the sw flow move
across, will see pops increase to categorical by Wed morning. While
there isn't a obvious deep pool of cold air to draw from in the
Columbia Basin, NAM bufr soundings suggest sub freezing temps around
Hood River Tue night into Wed as the pops increase. With the
continuance of offshore flow, will need to keep a mention of
freezing rain in for late Tue night and Wed in the central gorge and
Hood River Valley.

.LONG TERM...Wednesday Night through Sunday...No changes. Previous
discussion follows. A wet Pacific frontal system will continue to
bring periods of heavy rain to the forecast area Wednesday night and
Thursday. Snow levels look to remain above 8000 ft through early
Thursday. Would not be surprised to see some flooding concerns late
next week as rain combines with melting snow and damp soil
conditions. However, there is still some disagreement among the
models regarding the strength and location of this system.

Models then show the moisture plume shifting south late Thursday as
the upper level trough moves across the region. This will bring cool
and showery conditions later this week, with snow levels lowering to
around 2500 ft by Saturday. Unsettled weather looks to continue next
weekend as additional shortwaves move across the region. Snow levels
remain above 2000 ft so expect light snow to fall in the Cascades
next weekend. There is no threat for valley snow through the end of
the forecast period. /64

&&

.AVIATION...First hints of some fog starting to develop this
morning with 5SM in the KVUO 10Z ob and 8SM at KHIO and 9SM at
KEUG. This increases confidence that there will be at least some
patchy fog at inland sites this morning. KTTD will be the only
exception due to moderate east winds keeping the lower levels
well mixed.

KPDX AND APPROACHES...KPDX will remain right on the edge of any
fog development this morning as east winds are close to impacting
the terminal. Currently, gradient between KPDX and KTTD is onshore,
so expect KPDX may see some IFR/LIFR fog develop between 12Z and
15Z, but east winds will eliminate fog development east of the
airport. /Bentley

&&

.MARINE...Small craft strength winds appear to arrive early
Tuesday morning over the outer waters, increasing to gales by
late Tuesday night and into Wednesday. By Wednesday afternoon,
all models are now indicating storm force winds across outer
waters as a strengthening low pressure center travels up the
coast. Went ahead with a small craft advisory and a gale watch
with this issuance, except kept the gale watch out of the inner
waters for now. Will likely need a gale warning at some point,
but there is still a lot of uncertainty when those stronger winds
will make it to the inner waters. In addition, may need to add a
storm force wind watch eventually, but the best period for those
stronger winds is far enough out to hold off on any decisions in
that timeframe with this issuance. This extra time will
hopefully shine some light on whether the stronger or weaker
model solutions is more likely. Either way, healthy gales can be
expected and winds will likely get close to storms, even if the
weaker model solutions verify. Seas will come up with these winds
and peak in the low 20 ft range Thursday morning. Seas will
likely be quite complicated during that timeframe with a
predominant SW fresh swell, very long period (18-20 sec)
westerly secondary swell, and high wind waves. /Bentley

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 7 AM this morning to 6 PM PST this evening
     for Greater Portland Metro Area.

WA...Wind Advisory from 7 AM this morning to 6 PM PST this evening
     for Greater Vancouver Area.

PZ...Gale Watch from Tuesday evening through Wednesday afternoon for
     Waters from Cape Shoalwater WA to Florence OR from 10 to
     60 nm.

     Small Craft Advisory for winds from 4 AM to 10 PM PST Tuesday
     for Waters from Cape Shoalwater WA to Florence OR from 10
     to 60 nm.

     Small Craft Advisory for Rough Columbia River Bar until 8 AM
     PST this morning.

     Small Craft Advisory for Rough Columbia River Bar from 5 PM
     this afternoon to 9 PM PST this evening.

     Small Craft Advisory for winds from 4 PM Tuesday to 4 PM PST
     Wednesday for Coastal Waters from Cape Shoalwater WA to
     Florence OR out 10 nm.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 2:07 PM PSTWinter Storm WatchPQR23 hr
Feb 12, 8:42 PM PSTSmall Craft Advisory for Rough BarPQR18 hr
Feb 13, 3:00 AM PSTGale WatchPQR12 hr
Feb 13, 3:00 AM PSTSmall Craft Advisory for WindsPQR34 hr
Feb 13, 2:30 PM PSTGale WatchPQR19 hr
Feb 13, 2:30 PM PSTGale WarningPQR50 hr

Nearby

Wind Advisories in Washington, 2017Wind Advisories in Oregon, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.